WALTER G. BARR, M.D.; JOHN A. ROBINSON, M.D.
To the editor: Erythema nodosum is a cutaneous reaction characterized by the acute eruption of tender nodules in the subcutaneous tissues. It has been associated with infections, drugs, sarcoidosis, and enteropathies, but in many cases the cause remains unknown. The anterior lower extremities are most prominently affected. Typically the initially red, shiny patches become violacious and nodular with the complete healing process leaving only a residual "bruise." A delayed hypersensitivity reaction involving the subcutaneous fat is thought to underlie its pathogenesis (1). A short self-limited course is the rule but some patients remain symptomatic for as long as 8 years
Learn more about subscription options.
Register Now for a free account.
BARR WG, ROBINSON JA. Chronic Erythema Nodosum Treated with Indomethacin. Ann Intern Med. 1981;95:659. doi: 10.7326/0003-4819-95-5-659_1
Download citation file:
Published: Ann Intern Med. 1981;95(5):659.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only